Washington, 2018

Hail and Damaging Wind in Washington, June 21 to 22, 2018

June 21 to 22, 2018 · NWS OTX · 2 events in 2 counties and zones

During the afternoons of June 21st and June 22nd an upper level trough interacted with a moist and unstable air mass producing numerous thunderstorms with heavy rain and hail over the northeast mountains of Washington. Brief torrential rain and small hail was common in the cores of these storms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

During the afternoons of June 21st and June 22nd an upper level trough interacted with a moist and unstable air mass producing numerous thunderstorms with heavy rain and hail over the northeast mountains of Washington. Brief torrential rain and small hail was common in the cores of these storms. At least one of these storms produced large hail and another storm produced an apparent wet micro burst which toppled two trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Jun 21, 9:46 AM PST, 2 hours 49 minutes earlier.

Area forecast discussion, Jun 21, 9:46 AM PST, 2 hours 49 minutes before
Area Forecast Discussion
National Weather Service Spokane WA
1046 AM PDT Thu Jun 21 2018

.SYNOPSIS...
Slow moving showers and thunderstorms will bring the potential for
locally heavy rain to the Idaho Panhandle and eastern Washington
today. Localized flash flooding will be possible especially in
urban areas and places with steep terrain. More scattered showers
and thunderstorms will be possible along the Canadian border
Friday and Saturday. Breezy and cooler weather is expected early
next week.

&&

.DISCUSSION...
Updated forecast this morning to add thunderstorm mention to the
morning portion of the forecast as some lingering elevated forced
thunderstorms are making their way to the southeast across Eastern
Washington and portions of North Idaho this morning. /Pelatti

&&

.AVIATION...
18Z TAFS: A cold front and upper trough will push into eastern
WA/north ID this afternoon/evening. This will allow a threat of
showers and thunderstorms to develop around GEG/SFF/COE/PUW/LWS.
Mainly isolated activity is expected this morning/early afternoon
before increasing from the north after 22-00Z and lingering
through the evening, before decreasing overnight. Some stronger
thunderstorms are possible with heavy downpours, hail and gusty
winds. These may briefly reduce conditions to MVFR/IFR conditions.
Overnight into early Friday clouds will thin. There will be some
threat of shallow or vcnty fog near GEG/SFF/PUW/COE early Friday
due to the rain moistening up the boundary layer, but confidence
lays toward it not having impacts if it occurs at all. Some breezy
conditions are also expected this afternoon and again going into
Friday morning and afternoon. /J. Cote'

&&

.PRELIMINARY POINT TEMPS/POPS...
Spokane        81  58  80  55  76  57 /  70  60  10  10  20   0
Coeur d'Alene  78  56  78  53  74  55 /  70  70  20  20  20  10
Pullman        72  56  76  52  72  52 /  60  50  10  10  10   0
Lewiston       80  60  85  59  80  58 /  60  40  10  10  10   0
Colville       85  55  82  54  80  54 /  70  60  50  40  20  10
Sandpoint      75  55  76  53  72  53 /  80  70  40  40  20  10
Kellogg        72  53  75  49  70  52 /  70  80  20  20  20  10
Moses Lake     90  56  86  54  83  56 /  10  10   0   0   0   0
Wenatchee      86  60  82  58  82  60 /  10   0   0   0   0   0
Omak           89  57  85  55  86  57 /  30  20  10  20   0   0

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Flood Watch from 11 AM PDT this morning through this evening for
     Central Panhandle Mountains-Coeur d'Alene Area-Idaho
     Palouse-Northern Panhandle.

WA...Flood Watch from 11 AM PDT this morning through this evening for
     Northeast Mountains-Spokane Area.

&&
Hazardous weather outlook, Jun 21, 5:28 AM PST, 7 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Spokane WA
628 AM PDT Thu Jun 21 2018

IDZ001>004-026-027-WAZ031>033-036>038-221330-
Northern Panhandle-Coeur d'Alene Area-Idaho Palouse-
Central Panhandle Mountains-Lewiston Area-
Lewis and Southern Nez Perce Counties-Northeast Blue Mountains-
Lower Garfield and Asotin Counties-Washington Palouse-
Spokane Area-Northeast Mountains-Okanogan Highlands-
628 AM PDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of North Idaho...
North Central Idaho...North Central Washington...Northeast
Washington and Southeast Washington.

.DAY ONE...TODAY AND TONIGHT

Slow moving thunderstorms containing very heavy rain are expected
today. Showers with embedded thunderstorms will be focused over
southeast Washington and into the Central Idaho Panhandle this
morning. Thunderstorms over Northeast Washington and the Northern
Panhandle will be more likely in the afternoon. Flash flooding
will be a concern with these thunderstorms, especially in areas of
steep terrain.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

No hazardous weather is expected at this time.

WAZ034-035-041>044-221330-
Moses Lake Area-Upper Columbia Basin-Wenatchee Area-
East Slopes Northern Cascades-Okanogan Valley-Waterville Plateau-
628 AM PDT Thu Jun 21 2018

This Hazardous Weather Outlook is for portions of Central
Washington...East Central Washington and North Central
Washington.

.DAY ONE...TODAY AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

Cold fronts on Friday and again on Monday will produce windy
conditions through the Cascade gaps and out over the Columbia
Basin. Gusty winds will result in increased fire spread in grasses
for any new or ongoing fires.

In the hours before

Special weather statement, Jun 21, 11:57 AM PST, 38 minutes before
Special Weather Statement
National Weather Service Spokane WA
1257 PM PDT THU JUN 21 2018

WAZ037-212045-
Northeast Mountains WA-
1257 PM PDT THU JUN 21 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL STEVENS COUNTY UNTIL 145
PM PDT...

At 1256 PM PDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Chewelah, or 48 miles west of Priest River. This storm
was nearly stationary.

Nickel size hail will be possible with this storm.

Locations impacted include...
Chewelah and Addy.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4830 11812 4844 11794 4833 11766 4813 11793
TIME...MOT...LOC 1956Z 312DEG 3KT 4833 11795

RP

The radar

The Spokane radar (KOTX), 86 km away, was scanning. The volume nearest the first event began at 20:33 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Ferry

When
June 21, 12:35 PM PST to 12:45 PM PST
Where
Ferry County, 4.6 mi W of Meteor
Measured
53 kt (61 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
48.270, -118.380

A member of the public reported a 12 to 14 inch diameter tree blown down onto an outbuilding near Twin Lakes from a thunderstorm downdraft. Another tree, size unknown, was blown down across a road. Time is estimated from radar.

Hail, Stevens

When
June 22, 1:20 PM PST to 1:30 PM PST
Where
Stevens County, 0.69 mi S of Palmers
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
48.570, -117.930

A spotter reported one inch diameter hail from a thunderstorm near Colville. Time was estimated from radar.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Washington in 2018Every state in 2018This day in weather historyWarnings in Washington, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 762932, 762933.